Alert archive / Texas / River Flood Warnings in 2009

River Flood Warning 4, NWS Midland/Odessa, TX

June 20, 2009Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jun 20, 2009, 12:14 AM CDT for Brewster County, Texas. It took effect at Jun 20, 2009, 6:56 AM CDT. It was in force for 94 min.

The area

The counties it named.

The facts

Issued
Jun 20, 2009, 12:14 AM CDT (05:14 UTC)
In effect from
Jun 20, 2009, 6:56 AM CDT
Expired
Jun 20, 2009, 8:30 AM CDT
In force
94 min
Issued by
NWS Midland/Odessa, TX
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Castolon (CSTT2). The gauge peaked at 16.39 ft at Jun 20, 2009, 5:00 AM CDT.

actionminormoderate510152006/2006/21
Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KMAF 200514
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1214 AM CDT SAT JUN 20 2009

...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN TEXAS... 

  RIO GRANDE AT CASTOLON AFFECTING BREWSTER COUNTY

HEAVY RAIN OVER BREWSTER COUNTY HAS RESULTED IN RISING LEVELS ALONG
THE RIO GRANDE.  THE RIVER LEVEL AT CATOLON IS EXPECTED TO QUICKLY
RISE TO NEAR FLOOD STAGE BY EARLY MORNING AND THEN FALL BY AFTERNOON.
ADDITIONAL STATEMENTS ARE EXPECTED DURING THE MORNING.
 
RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC043-202114-
/O.NEW.KMAF.FL.W.0004.090620T1156Z-090622T0030Z/
/CSTT2.1.ER.090620T1156Z.090620T1200Z.090620T1230Z.NO/
1214 AM CDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A 

* FLOOD WARNING FOR 
  THE RIO GRANDE AT CASTOLON.
* FROM THIS MORNING TO SUNDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 11PM FRIDAY THE STAGE WAS 5.8 FEET (1.8 METERS). 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 15.1 FEET (4.6 METERS) BY THIS MORNING. THE RIVER WILL
  FALL BELOW FLOOD STAGE BY THIS MORNING.
* IMPACT...AT 15.0 FEET (4.6 METERS)...MODERATE LOWLAND FLOODING 
  BEGINS.  THE ROAD BETWEEN SANTA ELENA CANYON AND COTTONWOOD 
  CAMPGROUND IN THE BIG BEND NATIONAL PARK BEGINS TO FLOOD. THE 
  PARKING LOT AT SANTA ELENA CANYON WILL BEGIN TO FLOOD AND NATURE 
  TRAIL INTO THE CANYON WILL BE CUTOFF. CAMPERS IN COTTONWOOD 
  CAMPGROUND NEED TO REMAIN ALERT TO POSSIBLE EVACUATION PROCEDURES.

$$
1 follow-up statement
000 
WGUS84 KMAF 201330
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 AM CDT SAT JUN 20 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
TEXAS...
 
  RIO GRANDE AT CASTOLON AFFECTING BREWSTER COUNTY

RIVER LEVELS AT CASTOLON WILL CONTINUE TO DECREASE TODAY AS RUNOFF
FROM HEAVY RAINFALL IN THE LAST TWO DAYS DECREASES.  AT 800 AM CDT...
THE STAGE AT CASTOLON WAS 14.8 FEET.  FLOOD STAGE IS 15 FEET.  THE
RIVER LEVEL IS EXPECTED TO DECREASE TO NEAR 10 FEET BY 1 PM CDT.  
 
THIS WILL BE THE LAST STATEMENT FOR THE RIO GRANDE AT CASTOLON...
BARRING ADDITIONAL HEAVY RAINFALL.

MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR THE LATEST TEXAS ROAD CONDITIONS...PLEASE CALL THE TEXAS
DEPARTMENT OF TRANSPORTATION AT 1 800 452 9292

&&

TXC043-201400-
/O.CAN.KMAF.FL.W.0004.000000T0000Z-090622T0030Z/
/CSTT2.1.ER.090620T0759Z.090620T0930Z.090620T1234Z.NO/
830 AM CDT SAT JUN 20 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE AT CASTOLON.
* AT  8AM SATURDAY THE STAGE WAS 14.8 FEET (4.5 METERS). 
* FELL BELOW FLOOD STAGE AT  7:34 AM SATURDAY.
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 6.4 FEET (2.0 METERS)
  BY TOMORROW MORNING.
* IMPACT...AT 15.0 FEET (4.6 METERS)...MODERATE LOWLAND FLOODING 
  BEGINS.  THE ROAD BETWEEN SANTA ELENA CANYON AND COTTONWOOD 
  CAMPGROUND IN THE BIG BEND NATIONAL PARK BEGINS TO FLOOD.  THE 
  PARKING LOT AT SANTA ELENA CANYON WILL BEGIN TO FLOOD AND NATURE 
  TRAIL INTO THE CANYON WILL BE CUTOFF.  CAMPERS IN COTTONWOOD 
  CAMPGROUND NEED TO REMAIN ALERT TO POSSIBLE EVACUATION PROCEDURES.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jun 19, 9:45 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 19, 9:45 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI JUN 19 2009

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS MID-50 SFC DEWPOINTS BACKED UP ALL THE
WAY TO KROW...KATS...AND KGDP. MEANWHILE...CONVECTION CONTINUES DEVELOPING
SOUTH OF THE BORDER...AND MOVING NORTH ON THE WESTERN EDGE OF AN UPPER
RIDGE CENTERED OVER THE CENTRAL GULF STATES. 00Z KMAF SOUNDING INDICATES
WET-BULB ZEROES ARE MOST LIKELY TOO HIGH FOR HAIL...BUT K INDEX IS
AT 36C...AND PWATS OVER 1.75 INCH...SO HEAVY RAINFALL REMAINS THE MAIN
THREAT OVERNIGHT...AND THE FFA CONTINUES. WE/LL DO A QUICK UPDATE FOR
TEMPS...DEWPOINTS...WINDS...AND SKY COVER BASED ON LATEST NAM...WHICH
ADVISES LEAVING WX...POP...AND QPF GRIDS ALONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  86  72  92  /  50  50  20  10
CARLSBAD NM                68  87  67  92  /  60  40  20  10
DRYDEN TX                  72  88  73  90  /  70  70  20  10
FORT STOCKTON TX           69  89  72  92  /  70  50  20  20
GUADALUPE PASS TX          67  87  61  93  /  50  40  10  10
HOBBS NM                   66  86  69  93  /  60  60  20  10
MARFA TX                   59  83  62  85  /  70  50  20  20
MIDLAND INTL AIRPORT TX    69  88  72  91  /  60  60  20  10
ODESSA TX                  68  87  71  90  /  60  60  20  10
WINK TX                    70  91  74  95  /  70  60  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REAGAN...
     TERRELL...UPTON.

&&

06/44
Hazardous weather outlook, Jun 19, 3:52 PM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT FRI JUN 19 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 PM CDT FRI JUN 19 2009 /252 PM MDT FRI JUN 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT ACROSS MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. HEAVY RAINFALL WILL BE A
CONCERN...PARTICULARLY ACROSS THE MARFA PLATEAU...BIG BEND
REGION...DAVIS MOUNTAINS...LOWER TRANS PECOS AND PORTIONS OF THE
EASTERN PERMIAN BASIN...WHERE A FLASH FLOOD REMAINS IN EFFECT
THROUGH TONIGHT. SOME OF THESE MENTIONED AREAS HAVE RECEIVED HEAVY
RAINFALL OVER THE PAST FEW DAYS AND ADDITIONAL HEAVY RAINFALL
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAIN WILL BE POSSIBLE AGAIN SATURDAY FROM THE BIG BEND TO
THE NORTHERN PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:29 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Ward3 hr
Jun 19, 10:52 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Jun 20, 1:35 AM CDTRiver Flood WarningMAFPresidio12 hr
Jun 20, 4:14 AM CDTAreal Flood AdvisoryMAFEctor2 hr
Jun 20, 4:39 AM CDTFlash Flood WarningMAFEctor3 hr
Jun 20, 4:44 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines2 hr
Jun 20, 4:56 AM CDTAreal Flood AdvisoryMAFBrewster, Crane, Pecos, Terrell, Upton3 hr
Jun 20, 6:16 AM CDTAreal Flood AdvisoryMAFMidland119 min
Jun 20, 7:42 AM CDTFlash Flood WarningMAFEctor2 hr
Jun 20, 8:15 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 20, 8:31 AM CDTAreal Flood AdvisoryMAFHoward3 hr
Jun 20, 10:04 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jun 20, 10:08 AM CDTFlash Flood WarningMAFReagan3 hr

Nearby

River Flood Warnings in Texas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.